top of page
Post: Blog2_Post

Chocolate, Chaos, and Cops

Updated: 4 days ago



It’s a Fall night in the middle of nowhere, you’re staffing a Paramedic Ambulance in a combination system. You’re on a 24hr shift and getting ready for bed, already drowsy and ready for a nap. Right as you’re making your bunk you get dispatched for a reported overdose with police enroute, no further information. We’ve all had this call before, right? We go into it with preconceptions of what to expect: “It’s a simple heroin overdose, we’ll wake them up and they’ll refuse, then we’ll go back to bed”. What if I told you I went into this with the same thoughts, and was very, very wrong?


You show up on scene, the volunteer ambulance has beaten you on scene, as you get out of the truck and walk up towards them you see the patient being briskly whisked to their unit on a stretcher. As you get closer to the crew you see the patient is clearly unresponsive, has a non-rebreather on their face at 15lpm, and appears to have intermittent decorticate posturing and tonic-clonic seizure activity, but is breathing.


Now if you’re like me, your reaction at least internally is now this:



And your first thought is “just what in the heck is going on here?!”

You hop in the truck and get a quick run-down, a bystander found this younger adult male patient laying on the ground while the bystander was walking their dog, the patient was unresponsive and appeared to be seizing upon the volunteer unit’s arrival. Initial vitals are a respiratory rate of 30, blood pressure of 146/52, heart rate of 153, blood sugar of 190, and 90% with a good pulse oximetry waveform with 15 liters via non-rebreather mask.


Here's the 12-lead:



As you check the patient out, their pulse feels fast and bounding, they’re posturing and tremoring (not consistent with seizures, more consistent with muscle fasciculations as if you’d given them Succinylcholine) tachypneic, slightly febrile at 102F, slightly dilated and sluggish pupils with nystagmus. Bizarrely, despite the high flow O2 and clear lung sounds, their sats remain 90%, and they have cyanotic lips and fingertips. Even more confusing, when you start an IV on the patient, the blood looks like CHOCOLATE, something you’ve never seen before.




You call for a supervisor for RSI (rapid sequence intubation), hop on board, and start hustling to the hospital. On the way you switch to a high flow nasal cannula with a BVM over top, the patient tolerates the BVM well and yet their O2 sats are STILL dropping, they’re now consistently 89% despite NO-DESAT protocol. The patient is successfully RSI’d with a 7.0ett placed 22 at the lip, placement is appropriately confirmed, but the patient is now further dropping their O2 sats to 86-87%, anybody else starting to get really nervous and worried? You can bet that I was!


What do we do now? First thing we do is confirm no ETT issues using DOPE, we confirm there is no displacement, obstruction, pneumothorax, or equipment failure (yes, our oxygen was on!)


We can’t find any correctable issues and are at a loss…so next goal is give the hospital a heads up and get to a facility to stabilize this unusual and extremely sick patient.


Roll into the hospital and the hospital staff are understandably going:



BUT WAIT, THE POLICE MAKE AN IMPORTANT PHONE CALL! Your supervisor gets a phone call from law enforcement on scene, they found the patient’s vehicle and found a bag of Sodium Nitrates in it, they believe it was a suicide attempt! Your supervisor tells the ER Physician, the ER takes stat bloodwork, and at the time the patient’s O2 Saturation hits 65% it’s discovered the patient’s Methemoglobin level was 42%


The patient receives repeated dosages of Methylene Blue, with rapid reduction in methemoglobin levels and resolution of the refractory hypoxia.

METHEMO-WHAT?!

  • Used to preserve cured meats

  • Also used in animal control and auto maintenance

  • Used by healthcare professionals as an antidote for cyanide poisoning


But what does it DO?

  • Oxidizes Hemoglobin to Methemoglobin

  • This reduces oxygen carrying capacity of erythrocytes and causes tissue hypoxia

  • Methemoglobin levels in blood are normally around 1%

  • Causes leftward shift on oxyhemoglobin dissociation curve


How Do I spot this?

  • ‘Smurf Presentation’ AKA refractory cyanosis

  • Refractory hypoxia

  • Chocolate-colored venous blood

  • ‘Rainbow’ Cable on cardiac monitors such as Life Pak 15 will give Methemoglobin readings


Chocolate-colored venous blood


Methemoglobin Levels:

<20%: Generally asymptomatic

20 to 50%: Cyanosis, nausea, vomiting, light-headedness, headache, fatigue, lethargy, and mild dyspnea50 to 70%: Respiratory depression, altered mental status, coma, seizures

>70%: Normally Fatal



Methylene Blue?!



  • Yes it really is blue, and no it’s not easy to get out of clothing or off of skin

  • Dosing: 1-2mg/kg infused over 5min, repeat as needed

  • Reduces methemoglobin back to hemoglobin within erythrocytes



Can we do anything?

Not in the field, this is in most areas a condition that can only be managed in the hospital! Other options for treatment of these patients can include hyperbarics, exchange transfusion, ECMO, and Vitamin C.


What Can We learn from this?

In my case, it never crossed my mind to use the rainbow cable, which would’ve given me valuable information on what was occurring. When you’re confused as to what’s wrong use ALL of the diagnostic tools at your disposal to figure out what is occurring. Additionally, law enforcement in this case made a significant impact on the patient’s outcome, good partnerships and teamwork between first responder agencies can save lives. There is a good chance that had law enforcement not taken the initiative to contact us promptly the patient would’ve succumbed.


Recognizing Methemoglobinemia in the field can and will save lives, as there has been a significant increase in suicide attempts using sodium nitrite since 2018 (166% from 2018 to 2021). As EMS we can expect to begin encountering this more often and need to be familiar with the signs and symptoms. Use your diagnostic tools, remain vigilant, keep a wide differential for any overdose patient, and you can completely alter the course of a patient’s care.





References:

Castiglione, M. (n.d.). Case Review- Methemoglobinemia [Slide show; Powerpoint]. Case Review,

Glick, Joshua, and Seth Merker. “Managing Methemoglobinemia.” Managing Methemoglobinemia EMRA, 13 Apr. 2018, www.emra.org/emresident/article/methemoglobinemia

Iolascon A, Andolfo I, Russo R, et al. Summary of Joint European Hematology Association (EHA) and EuroBloodNet Recommendations on Diagnosis and Treatment of Methemoglobinemia. Hemasphere. 2021 Dec;5(12):e660. DOI: 10.1097/hs9.0000000000000660. PMID: 34805766; PMCID: PMC8598222.

Ludlow JT, Wilkerson RG, Nappe TM. Methemoglobinemia. [Updated 2023 Aug 28]. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2023 Jan-. Available from: https://www.ncbi.nlm.nih.gov/books/NBK537317/

Matheux, A., Loiseau, M., Sabini, S., Cavard, S., Advenier, A.-S., Pasquet, A., Errard, J.-F., Devresse, A., Villain, T., Gosse, R., Messines, O., Romain, S., François-Purssell, I., & Guerard, P. (2022). Suicide of a young woman using a kit containing sodium nitrite ordered on the internet. Toxicologie Analytique et Clinique, 34(3). https://doi.org/10.1016/j.toxac.2022.06.232

Padovano, Martina, et al. “Sodium nitrite intoxication and death: Summarizing evidence to facilitate diagnosis.” International Journal of Environmental Research and Public Health, vol. 19, no. 21, 2022, p. 13996, https://doi.org/10.3390/ijerph192113996

Sodium nitrite suicide: Frightening trend in Young Adults. Missouri Poison Center. https://missouripoisoncenter.org/sodium-nitrite-suicide-trend/ Nwmc. (2022, July 6).

Wettstein ZS, Yarid NA, Shah S. Fatal methaemoglobinemia due to intentional sodium nitrite ingestion. BMJ Case Reports CP 2022;15:e252954.

Comentarios


bottom of page